New York, 2013

Flash Flooding and Hail in New York, June 30, 2013

June 30, 2013 · NWS BGM · 9 events in 3 counties and zones

An upper level disturbance moving through an unstable airmass resulted in severe thunderstorms across the southern tier of New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance moving through an unstable airmass resulted in severe thunderstorms across the southern tier of New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 12:56 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 12:56 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT SUN JUN 30 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE
OHIO VALLEY, KEEPING A SOUTHERLY FLOW OF MOISTURE INTO THE REGION
THROUGH MIDWEEK. ON MONDAY, AN UPPER LEVEL LOW WILL MOVE
NORTH BRINGING ADDITIONAL MOISTURE AND THE RISK OF HEAVIER RAIN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOON...
FORECAST IN GOOD SHAPE. FOG BURNED OFF AND SUNSHINE HELPING TO
FORM CUMULUS AND PUSHING TEMPERATURES THROUGH THE 70S. INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS LOW LEVELS
BECOME UNSTABLE. GOOD DEEP LAYER SHEAR BUT LOW LEVEL WINDS ARE
LIGHT. STORMS WILL BE MOVING TODAY BUT NOT QUICKLY. WILL AGAIN
HAVE TO WATCH FOR TRAINING AND FLOOD PROBLEMS BUT THESE WILL BE
ISOLATED. BETTER FORCING IN THE SE WHERE SPC HAS US IN A SEE TEXT.
5 PERCENT CHC OF WIND AND HAIL IN THE SRN HALF OF CWA. NOTHING SO
FAR BUT UL SHORT WAVE OVER SW PA WILL HELP TSTORMS FIRE BY 3 PM.

PREVIOUS DISCUSSION...
OLD TROF OVER THE OH VLY ACTUALLY DIGS ONCE AGAIN TODAY AS THE
WAVY SW FLOW CONTS OVER THE FCST AREA. TODAY WILL BE MORE UNSTABLE
TODAY THAN SAT...ESP AS WEAK UPR WVS PASS THRU. MOISTURE WILL
INCRS AS WELL AS PWATS CREEP UP TO 1.50 INCHES. FIRST WV AND UPR
JET THIS MRNG INCRS THE UPR DIFLUENCE OVER THE ERN ZONES BUT WITH
THE DIURNAL MINIMUM OF INSTABILITY...JUST A AN INCRS OF SHWRS OVER
THE EAST XPCTD. LTR TODAY A SECOND WV WILL INCRS THE UVM OVER THE
WEST...AND WITH BETTER HTG...TRWS SHD DVLP ESP WEST OF THE I81
CORRIDOR. NOT LOOKING FOR WIDESPREAD SVR AT THIS PT WITH
UNIDIRECTIONAL FLOW AND LIMITED SPEED SHEAR AND CAPES LESS THAN A
1000 J/KG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
BCMG CNCRND FOR MON AND TUE AS A STRONG UPR JET DVLPS OVER NRN NEW
ENG AND SE CANADA PUTTING THE FCST IN THE RR OF THE JET AND STRONG
DIVERGENCE. THIS WILL BE CPLD WITH INCRSG DEEP MOISTURE AS THE
FCST AREA AGAIN HOOKS UP WITH THE GULF BRINGING PWATS TO NEAR 2
INCHES. AT THE SFC...NEARLY STATIONARY INVERTED TROF REMAINS OVER
THE CNTR OF THE FCST AREA. ALL OF THIS WILL KEEP LIKELY POPS AND
SCT HEAVY SHWRS OVER THE AREA FOR A 48 HR PD. GIVEN THE UNIFORM
UPR FLOW...WRM CLD TOPPED CONV COULD TRAIN ALONG TERRAIN FEATURES
OR LOCAL MESOSCALE BNDRIES LDG TO ADTNL FLOODING ISSUES.

GUID TEMPS WERE IN GOOD AGREEMENT THRU THE PD WITH DAILY HI/S
WITHIN A FEW DEGREES OF 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
1145 AM EDT UPDATE...
MODELS REMAIN IN GOOD AGREEMENT ON BIG PICTURE IN THE LONG TERM
PERIOD...WHICH IS STILL FAIRLY ACTIVE. THE BLOCKING HIGH WELL
OFFSHORE THE MIDATLANTIC COAST LOOKS TO RETROGRADE TO THE
CAROLINAS TOWARDS THE WEEKEND...AS AMPLIFIED TROUGH STRETCHING
FROM NORTHWEST GREAT LAKES TO MIDWEST WEAKENS. OUR AREA REMAINS IN
THE BUSY WAVE-RIDDLED FLOW BETWEEN THE TWO FEATURES. THIS STARTS
WITH VERY MOIST SSW AND PRECIPITABLE WATER STILL AROUND 2 INCHES
THURSDAY...AND GRADUALLY TRANSITIONS TO MORE OF A WESTERLY FLOW
RIDING OVER THE TOP OF THE LARGE UPPER HIGH INTO THE WEEKEND.
LIKELY MORE OF A SOUTH-TO-NORTH GRADIENT IN PRECIPITABLE WATER
VALUES BY THEN...AVERAGING AROUND AN INCH-AND-A-HALF /HIGHER
SOUTH/. MAINLY DIURNALLY DRIVEN CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...BUT HIGHEST
/LIKELY RANGE/ THURSDAY DUE TO ABUNDANT MOISTURE THEN.
TEMPERATURES THROUGH THE PERIOD ABOVE CLIMATOLOGY FOR LOWS DUE TO
MOIST DEWPOINTS...AND NEAR OR SLIGHTLY ABOVE CLIMATOLOGY FOR
HIGHS. WITH WIND FIELDS THROUGH THE ATMOSPHERIC COLUMN GENERALLY
NOT VERY SUPPORTIVE OF SEVERE CONVECTION...THE MAIN CONCERN WITH
VERY WET GROUND WILL CONTINUE TO BE LOCALIZED FLOODING WHERE
REPEATED SHOWERS AND THUNDERSTORMS OCCUR.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
THUNDERSTORMS ARE ONGOING IN NORTHEAST PA...WHILE OTHER MORE
SCATTERED THUNDERSTORMS ARE EXPECTED FOR SOME CENTRAL NY TERMINALS
LATER THIS AFTERNOON WITH TIMING AS NOTED IN TAFS. THUNDERSTORMS
SHOULD QUICKLY DIMINISH THIS EVENING...BUT PATCHY FOG SHOULD FORM
IN THE VALLEYS ESPECIALLY KELM OVERNIGHT. MOISTURE SURGES
NORTHWARD MONDAY MORNING...WITH RESTRICTIONS TO AT LEAST MVFR
EXPECTED IN SHOWERS AND SCATTERED THUNDERSTORMS.

OUTLOOK...
MON AFTN THROUGH FRI...VFR WITH OCNL RESTRICTIONS ARE LIKELY EACH
DAY...WITH SHRA/TSRA IN THE VICINITY. THE MOST PERSISTENT
RESTRICTIONS MAY COME MON/MON NGT. OTHER DAYS AFTN SHRA/TSRA AND
EARLY MORNING FOG CAUSING MVFR/IFR RESTRICTIONS.

&&

.HYDROLOGY...
1145 AM UPDATE...
THERE ARE STILL A FEW LINGERING HYDROLOGY ISSUES FROM THE RECENT
HEAVY RAIN EVENT. PROBLEMS GREATEST FOR THE MOHAWK RIVER IN
UTICA...WHICH CRESTED AROUND MAJOR FLOOD STAGE SATURDAY MORNING
AND CONTINUES ITS SLOW FALL. IT IS CURRENTLY ON ITS WAY TO MINOR
FLOOD CATEGORY FROM MODERATE...AS PER STATEMENTS HANDLED VIA NWS
ALBANY. CHENANGO RIVER NOW BELOW FLOOD STAGE /YET ABOVE ACTION
STAGE/ FOR NORWICH AND SHERBURNE. ATTENTION NOW TURNING TO
UPCOMING RAINFALL EVENT. SUSQUEHANNA IN CONKLIN HAS BEEN HOVERING
ABOUT A FOOT BELOW FLOOD STAGE...YET IS STILL FORECAST TO
EXPERIENCE RENEWED RISES TO ABOVE FLOOD STAGE AS EARLY AS MONDAY
AFTERNOON IN RESPONSE TO NEW RAINFALL SO FLOOD WARNING REMAINS FOR
THAT FORECAST POINT. RFC FORECASTS FOR OTHER POINTS SUGGESTING
ABOVE ACTION STAGES TO MINOR FLOOD POSSIBLE FOR SEVERAL POINTS
ESPECIALLY UPPER SUSQUEHANNA BASIN WITHIN A 36 TO 72 HOUR WINDOW.
DECISION ON POTENTIAL FOR A FLOOD OR FLASH FLOOD WATCH FOR AT
LEAST A PORTION OF OUR AREA WILL LIKELY BE MADE THIS AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/TAC
SHORT TERM...DGM
LONG TERM...MDP
AVIATION...MDP
HYDROLOGY...MDP
Hazardous weather outlook, Jun 30, 2:01 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 AM EDT SUN JUN 30 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS...CONTAINING
HEAVY DOWNPOURS. THERE IS THE CHANCE OF LOCALIZED FLOODING IN
AREAS THAT RECEIVE HEAVY RAIN. THE BEST CHANCE FOR FLOODING WILL
BE ON MONDAY AND TUESDAY AS VERY MOIST AIR MOVES NORTH INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 1:04 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       HAWLEY                  41.48N  75.18W
06/30/2013  M2.00 INCH       WAYNE              PA   TRAINED SPOTTER

            FELL IN 30 MINUTES

&&

JML
Local storm report, Jun 30, 1:34 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HEAVY RAIN       LAKEVILLE               41.43N  75.28W
06/30/2013  M1.79 INCH       WAYNE              PA   TRAINED SPOTTER

&&

JML
Local storm report, Jun 30, 2:47 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      LAKEVILLE               41.43N  75.28W
06/30/2013                   WAYNE              PA   PUBLIC

            CRANE ROAD AND LAKESHORE DRIVE FLOODED

&&

JML
Local storm report, Jun 30, 2:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      HAWLEY                  41.48N  75.18W
06/30/2013                   WAYNE              PA   FIRE DEPT/RESCUE

            HAWLEY IS INUNDATED WITH WATER ON STREETS. ST. RT. 6
            HAS WATER ACROSS IT IN NUMEROUS LOCATIONS. ST. RT. 590
            IS CLOSED AT THE PIKE/WAYNE LINE.

&&

EMG
Local storm report, Jun 30, 2:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      MOSCOW                  41.34N  75.53W
06/30/2013                   LACKAWANNA         PA   911 CALL CENTER

            3 FT. OF WATER PONDED ON CHURCH ST.

&&

EMG
Local storm report, Jun 30, 3:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      4 SW MOUNTAIN TOP       41.13N  75.95W
06/30/2013                   LUZERNE            PA   911 CALL CENTER

            ROAD FLOODED IN RICE TOWNSHIP

&&

JML

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind, 3 hail. Local standard time, as filed.

Flash Flood, Sullivan

When
June 30, 3:20 PM EST to 4:45 PM EST
Where
Sullivan County, 1.72 mi N of Woodridge to 1.58 mi ENE of Woodridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.725, -74.577

County Route 42 was flooded.

Flash Flood, Sullivan

When
June 30, 3:28 PM EST to 4:45 PM EST
Where
Sullivan County, 1.81 mi N of Woodridge to 1.11 mi ENE of Woodridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.726, -74.583

A brook was overflowing into the Village Park Bungalows.

Flash Flood, Sullivan

When
June 30, 3:40 PM EST to 4:45 PM EST
Where
Sullivan County, 1.39 mi WSW of Fallsburgh to 1.32 mi WSW of Woodbourne
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.720, -74.644

Water was over many roads throughout the village.

Thunderstorm Wind, Steuben

When
June 30, 4:40 PM EST
Where
Steuben County, Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.080, -77.420

Thunderstorm winds blew trees down.

Thunderstorm Wind, Steuben

When
June 30, 4:41 PM EST
Where
Steuben County, 0.51 mi W of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.150, -77.130

Thunderstorm winds blew trees down.

Hail, Steuben

When
June 30, 4:45 PM EST
Where
Steuben County, 2.16 mi WSW of South Corning
Measured
0.75 in hail
Reported by
Public
Coordinates
42.120, -77.070

Hail, Steuben

When
June 30, 4:47 PM EST
Where
Steuben County, 0.86 mi SW of South Corning
Measured
1.25 in hail
Reported by
Public
Coordinates
42.120, -77.040

Hail, Chemung

When
June 30, 5:20 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.170, -76.830

Thunderstorm Wind, Chemung

When
June 30, 5:30 PM EST
Where
Chemung County, 1.47 mi SSW of Elmira Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.130, -76.830

Thunderstorm winds blew trees down across Harris Hill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452064, 452066, 452067, 450673, 450674, 450671, 450670, 450672, 450675.